Arizona, 2004Flash Flood in Arizona, July 23, 2004
July 23, 2004 · NWS FGZ · 1 event in 1 county or zone
1 flash flood, as filed by the National Weather Service.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Flagstaff, AZ wrote its last area forecast discussion before the first event at Jul 23, 2:50 PM MST, 4 hours 25 minutes earlier.
Area forecast discussion, Jul 23, 2:50 PM MST, 4 hours 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
250 PM MST FRI JUL 23 2004
.SYNOPSIS...SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED TO
DEVELOP EACH DAY INTO EARLY NEXT WEEK. THE BEST CHANCE FOR STORMS
THE NEXT FEW DAYS WILL BE ACROSS THE MOGOLLON RIM AND WHITE
MOUNTAINS AREAS. TEMPERATURES WILL REMAIN NEAR SEASONABLE LEVELS.
&&
.DISCUSSION...A SIGNIFICANT LOW LEVEL MOISTURE INCREASE WAS NOTED
THIS MORNING FROM SOUTHERN YAVAPAI COUNTY TO THE EASTERN MOGOLLON
RIM AND NORTHERN GILA COUNTY...DUE TO OUTFLOW FROM STORMS YESTERDAY
AND A WEAK GULF SURGE. THIS IS WHERE THE STRONGEST CONVECTION HAS
BEEN THIS AFTERNOON...WITH REPORTS OF SEVERE HAIL AND HEAVY RAIN.
THIS AREA IS ALSO LOCATED IN THE DIVERGENT REGION OF AN UPPER JET
STREAK AND WILL REMAIN SO THROUGH MIDNIGHT SO POPS WILL BE HIGHEST
THERE. A VERY LIGHT STEERING FLOW EXISTS FOR STORMS OVER THE
MOGOLLON RIM. THE LITTLE STEERING FLOW WE DO HAVE OVER YAVAPAI
COUNTY IS FROM THE WEST BASED ON OBSERVED STORM MOTION. THIS IS
MAKING IT LOOK LESS LIKELY THAT WE WILL SEE ANYTHING SIGNIFICANT
MOVING INTO YAVAPAI TONIGHT...ALTHOUGH IT WILL REMAIN UNSTABLE THERE
AND ANY OUTFLOWS MOVING THROUGH WILL HAVE A CHANCE OF SETTING OFF A
STORM. THE OUTFLOW BOUNDARIES COMING OFF THE CHUSKA MTNS AND
MOGOLLON RIM ARE MOVING SOUTHWESTWARD...SO WILL KEEP AT LEAST SLIGHT
CHANCES OF CONVECTION GOING INTO THE EVENING FOR THE REMAINDER OF
THE CWA. SATURDAY THROUGH MONDAY...UPPER HIGH FORECAST TO MOVE
WESTWARD PUTTING OUR AREA IN A GENERAL NORTH TO NORTHEAST FLOW
ALOFT. POPS WILL BE BELOW AVERAGE FOR THIS TIME OF YEAR FROM
FLAGSTAFF TO WINDOW ROCK NORTHWARD. HOWEVER...ANY STORMS THAT
DEVELOP OVER THE RIM WILL PUSH SOUTHWARD INTO YAVAPAI AND NRN GILA
COUNTIES WHERE BETTER LOW LEVEL MOISTURE WILL BE LOCATED. THE RIDGE
IS FORECAST TO MOVE SOUTH TOWARD THE MIDDLE OF NEXT WEEK WHICH WOULD
PUT NORTHERN AZ IN A DRIER PATTERN.
&&
.FGZ WATCHES/WARNINGS/ADVISORIES...NONE.
&&
JOHNDROW
Hazardous weather outlook, Jul 23, 10:00 AM MST, 9 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
1000 AM MST FRI JUL 23 2004
AZZ004>018-037>040-241400-
WESTERN MOGOLLON RIM-GRAND CANYON COUNTRY-YAVAPAI COUNTY MOUNTAINS-
YAVAPAI COUNTY VALLEYS AND BASINS-OAK CREEK AND SYCAMORE CANYONS-
MARBLE AND GLEN CANYONS-KAIBAB PLATEAU-COCONINO PLATEAU-
NORTHEAST PLATEAU AND MESAS HWY 264 NORTHWARD-
NORTHEAST PLATEAU AND MESAS SOUTH OF HWY 264-
CHINLE VALLEY-CHUSKA MOUNTAINS AND DEFIANCE PLATEAU-
BLACK MESA AREA-LITTLE COLORADO RIVER VALLEY IN COCONINO COUNTY-
LITTLE COLORADO RIVER VALLEY IN NAVAJO COUNTY-
LITTLE COLORADO RIVER VALLEY IN APACHE COUNTY-
EASTERN MOGOLLON RIM-WHITE MOUNTAINS-NORTHERN GILA COUNTY-
1000 AM MST FRI JUL 23 2004
THIS HAZARDOUS WEATHER OUTLOOK IS FOR APACHE...COCONINO...NORTHERN
GILA...NAVAJO...AND YAVAPAI COUNTIES IN NORTHERN ARIZONA.
.DAY ONE...TODAY
A MOIST AIR MASS WILL REMAIN ACROSS NORTHERN ARIZONA
TODAY WITH THUNDERSTORMS DEVELOPING ACROSS HIGHER TERRAIN FROM
FLAGSTAFF EAST TO THE NEW MEXICO BORDER BY LATE IN THE MORNING. THE
MAIN THREAT FROM STORMS TODAY WILL BE LOCALIZED HEAVY RAIN AND GUSTY
WINDS TO 40 MPH. EXPECT LOCAL RAINFALL AMOUNTS OF IN EXCESS
OF 1 INCH WITH THE STRONGER AND MORE PERSISTENT STORMS. LATE
THIS AFTERNOON AND EVENING STORMS WILL MOVE SOUTHWARD OFF THE
RIM INTO YAVAPAI AND GILA COUNTIES. THESE LATE AFTERNOON STORMS
COULD CONTAIN WIND GUSTS TO 50 MPH AND LOCALIZED
HEAVY RAIN TOTALS OF UP TO 2 INCHES.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
MOISTURE WILL REMAIN OVER NORTHERN ARIZONA DURING THIS PERIOD.
AS A RESULT...SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED
EACH AFTERNOON AND EVENING...ESPECIALLY OVER THE HIGHER TERRAIN.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
In the hours before
Local storm report, Jul 23, 3:56 PM MST, 3 hours 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
356 PM MST FRI JUL 23 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
1250 PM HAIL HEBER-OVERGAARD 34.41N 110.57W
07/23/2004 0.88 INCH NAVAJO AZ PUBLIC
0240 PM HAIL PINETOP-LAKESIDE 34.15N 109.97W
07/23/2004 0.75 INCH NAVAJO AZ TRAINED SPOTTER
&&
JJFlash Flood, Gila
- When
- July 23, 7:15 PM MST to 10:15 PM MST
- Where
- Gila County, Rye
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 33.800, -110.812 (the zone’s center; the record gives no point)
Heavy rain over the Willow Fire burned area caused massive mudsildes and flooding over Highway 87 near mile post 231. The mud and debris covered the road 4 to 5 feet deep over an area 40 feet wide and 300 yards long. Four cars were trapped in the mud and one was turned on its side. Water was also flowing over car hoods on the Highway 87 near milepost 235. The road was closed for 3 hours.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flood in Pennsylvania, July 23, 2004$50,000 · 1 event
- Flash Flood in New York, July 23, 2004$50,000 · 1 event
- Flash Flood and Hail in Oklahoma, July 23, 2004$21,000 · 65 kt wind · 11 events
- Flood in Vermont, July 23, 2004$20,000 · 1 event
- Heavy Rain in New York, July 23, 20041 injured · 2 events
- Flash Flooding and Lightning Strike in Colorado, July 23, 20046 events
- Flash Flooding in New Jersey, July 23, 20045 events
- Hail and Damaging Winds in Oklahoma, July 23, 20041.75 in hail · 5 events
- Damaging Winds in South Carolina, July 23, 200460 kt wind · 3 events
- Flash Flooding in Arkansas, July 23, 20043 events
- Waterspouts in Gulf of Mexico, July 23, 20042 events
- Damaging Winds in Missouri, July 23, 2004$2,000 · 52 kt wind · 2 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5414697.